Hawaii, 2016

High Surf in Hawaii, February 21 to 29, 2016

February 21 to 29, 2016 · NWS HFO · 16 events in 16 counties and zones

Large swells from the northwest generated surf of 20 to 40 feet, with sets as high as 55 feet, on the north- and west-facing shores of Niihau and Kauai, and the north-facing shores of Oahu, Molokai, and Maui; and 15 to 25 feet, with sets as high as 35 feet, on the west-facing shores of Oahu and Molokai, and the north-facing shores of the Big Island of Hawaii; and 8 to 12 feet along the…

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HFO wrote it up.

Large swells from the northwest generated surf of 20 to 40 feet, with sets as high as 55 feet, on the north- and west-facing shores of Niihau and Kauai, and the north-facing shores of Oahu, Molokai, and Maui; and 15 to 25 feet, with sets as high as 35 feet, on the west-facing shores of Oahu and Molokai, and the north-facing shores of the Big Island of Hawaii; and 8 to 12 feet along the west-facing shores of Maui and the Big Island.

The large surf caused beach erosion and damage to roadways in some cases, inundated parking areas in coastal recreation areas, and closed beaches. One man was swept out to sea as a large wave broke where he was taking pictures at Queen's Bath on Kauai. The cost of damages was not available. No other significant injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before the first event at Feb 21, 3:43 PM HST, 4 hours 17 minutes earlier.

Area forecast discussion, Feb 21, 3:43 PM HST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
343 PM HST SUN FEB 21 2016

.SYNOPSIS...
A FRONT OVER KAUAI WILL PASS ACROSS THE REMAINING ISLANDS TONIGHT
AND MONDAY...BRINGING STRONG WINDS AND PASSING SHOWERS. ASSOCIATED
SHOWERS MAY REMAIN ALONG WINDWARD PORTIONS OF THE BIG ISLAND
DURING THE FIRST HALF OF NEXT WEEK. A COOLER AND DRIER WEATHER
PATTERN IS EXPECTED MONDAY THROUGH WEDNESDAY WITH CALMER WINDS. A
VERY LARGE NORTHWEST SWELL WILL ARRIVE LATE THIS EVENING ON KAUAI
AND SPREAD DOWN THE CHAIN TONIGHT AND MONDAY. ANOTHER FRONT WILL
BRING PERIODS OF SHOWERS WEDNESDAY NIGHT.

&&

.DISCUSSION...
A RATHER DIFUSE COLD FRONT OVER KAUAI WILL PASS ACROSS THE MAIN
ISLAND CHAIN OVER THE NEXT 24 TO 36 HOURS. THE FRONTAL BOUNDARY
ITSELF IS DIFFICULT TO DISCERN AS IT IS HIDDEN WITHIN PREFRONTAL
AND POSTFRONTAL BANDING. RADAR SHOWS MODERATE SHOWERS WITHIN THESE
BANDS...MOVING NORTHEASTWARD WITHIN INDIVIDUAL BANDS AS ALL THE
BANDS SLIDE EASTWARD WITHIN PREFRONTAL FLOW. WINDS SHOULD SWING
SHARPLY TO NORTHWESTERLIES THIS EVENING AS THE FRONT PASSES
SOUTHEASTWARD.

A WIND ADVISORY REMAINS IN EFFECT FOR THE HIGHEST SUMMITS ON MAUI
AND THE BIG ISLAND THROUGH 6 AM HST MONDAY. SO FAR...WINDS HAVE
BEEN STRONGER ACROSS THE BIG ISLAND SUMMITS BUT MODELS SHOW THE
POTENTIAL FOR STRONG WINDS ACROSS HALEAKALA AS WELL...AT LEAST
THROUGH EARLY MONDAY MORNING. WE EXPECT ADVISORY LEVEL WINDS WILL
OCCUR ACROSS HALEAKALA LATER THIS EVENING OR TONIGHT.

THE FRONT OVER KAUAI IS FORECAST TO REACH OAHU THIS EVENING...THEN
DURING THE EARLY MORNING HOURS ON MONDAY FOR MAUI COUNTY. THE
FRONT SHOULD BE EAST OF THE BIG ISLAND BY MID AFTERNOON MONDAY.
BREEZY CONDITIONS IMMEDIATELY BEHIND THE FRONT WILL GRADUALLY
SUBSIDE LATER TONIGHT AND MONDAY MORNING...GIVING WAY TO A COOLER
AND DRIER NORTHERLY WIND FLOW MONDAY AFTERNOON. MODELS SHOW LOW
LEVEL MOISTURE LINGERING ON THE EAST SIDE OF THE BIG ISLAND
THROUGH TUESDAY.

A WEAK FRONT IS FORECAST TO PASS THROUGH THE MAIN ISLANDS WEDNESDAY
NIGHT AND THURSDAY WITH AN UPTICK IN SHOWERS POSSIBLE WITH ITS PASSAGE.
LOCALLY STRONG TRADES ARE FORECAST TO FILL IN BEHIND THE FRONT AS
A SURFACE HIGH PASSES TO THE NORTH OF THE ISLANDS THURSDAY NIGHT.

&&

.AVIATION...
A WEAK COLD FRONT OVER THE STATE WILL MOVE EAST TONIGHT. BREEZY
WEST TO SOUTHWEST WINDS ARE EXPECTED ALONG THE BOUNDARY...WITH
WINDS SHIFTING AROUND TO THE NORTH NORTHWEST IN ITS WAKE. AIRMET
TANGO IS IN EFFECT FOR MODERATE LOW LEVEL TURB OVER AND NORTH THRU
EAST OF THE MOUNTAINS ACROSS ALL ISLANDS DUE TO THE STRONG LOW
LEVEL WINDS. THIS AIRMET IS EXPECTED DROP OFF SOMETIME TONIGHT OR
MONDAY MORNING.

CLOUDS AND SHOWERS WILL RESULT IN SOME TEMPORARY CIG/VSBY
RESTRICTIONS AT SOME OF THE TAF SITES. AIRMET SIERRA IS IN EFFECT
FOR TEMPO MOUNTAIN OBSCURATION ACROSS KAUAI...OAHU...MOLOKAI AND
MAUI. THE CLOUD COVER IS EXPECTED TO BECOME A BIT MORE DIFFUSE AS
HIGH PRESSURE BUILDS IN BEHIND THE FRONT LATER TONIGHT AND MONDAY.

&&

.MARINE...
A RAPIDLY DEVELOPING LOW PRESSURE SYSTEM FAR NORTHWEST OF THE
MAIN HAWAIIAN ISLANDS IS TRACKING SOUTHEASTWARD. NORTHWEST WINDS
UP TO 45 KNOTS AND SEAS AS HIGH AS 22 TO 23 FT ARE NOTED ON THE
BACK-SIDE OF THIS DEVELOPING SYSTEM.

THE LATEST NUMERICAL MODEL GUIDANCE REMAINS IN GOOD AGREEMENT OVER THE
UPCOMING 24 TO 36 HRS AND INDICATES THIS SYSTEM RAPIDLY DEVELOPING
FURTHER AS IT CONTINUES TOWARD THE EAST-SOUTHEAST TO A POSITION AROUND
900 MILES NORTH OF OAHU THIS EVENING. A LARGE BATCH OF STORM TO
HURRICANE FORCE NORTHWEST WINDS AIMED AT THE MAIN HAWAIIAN ISLANDS
WILL TRANSLATE TO RAPIDLY BUILDING SEAS LATE THIS EVENING AND
TONIGHT BEFORE PEAKING THROUGH THE DAY MONDAY AROUND THE SMALLER
ISLANDS...AND MONDAY NIGHT AROUND THE BIG ISLAND. THIS
NORTHWESTERLY SOURCE WILL BE A COMBINATION OF LONG-PERIOD AND
SHORT-PERIOD WAVE ENERGY DUE TO THE PROXIMITY OF THE WAVE
GENERATION REGION TO THE ISLANDS. DATA FROM BUOY 51001 SHOW THAT
THIS SWELL HAS BEGUN TO ARRIVE ON SCHEDULE THIS AFTERNOON.

IN ADDITION TO THE HAZARDOUS SEAS...IMPACTS WILL INCLUDE LIFE-
THREATENING SURF AS EARLY AS TONIGHT THAT WILL PERSIST THROUGH
EARLY TUESDAY MORNING BEFORE TEMPORARILY EASING. A COMBINATION OF
THE WELL ABOVE WARNING-LEVEL SURF AND MODERATE ONSHORE WINDS IN
THE WAKE OF A COLD FRONT WILL LIKELY TRANSLATE TO OCEAN WATER
SWEEPING OVER BEACHES AND VULNERABLE COASTAL ROADWAYS...ESPECIALLY
FROM JUST AFTER MIDNIGHT THROUGH DAYBREAK MONDAY AND TUESDAY
MORNINGS SURROUNDING THE HIGH TIDE CYCLES (SEE BELOW FOR TIMES OF
HIGH TIDES). THIS LINES UP WELL WITH THE LATEST PACIOOS WAVE RUNUP
FORECAST FOR THE NORTH SHORE OF OAHU...WHICH DEPICTS CRITICAL WAVE
RUN-UP LEVELS BEING EXCEEDED AROUND THE HIGH TIDE TIMES...WHICH
SUPPORTS A HIGH LIKELIHOOD OF WATER PERIODICALLY OVERTOPPING
ROADWAYS SUCH AS LANIAKEA BEACH AND DILLINGHAM AIRFIELD.

ANOTHER LARGE NW SWELL IS EXPECTED WEDNESDAY THROUGH THURSDAY...WHICH
WILL BE FROM A MORE DISTANT SOURCE. THE LATEST GUIDANCE BETWEEN THE
NCEP/FNMOC AND GWES ENSEMBLE MEANS AND THE DETERMINISTIC WAVEWATCH III
AND ECMWF WAVE SOLUTIONS HAVE NOW COME INTO MUCH BETTER
AGREEMENT...WHEREAS...EARLIER MODEL CYCLES DEPICTED LARGE TIMING OF
ARRIVAL DIFFERENCES. AT THIS TIME...THIS SOURCE IS EXPECTED TO BUILD
WEDNESDAY NIGHT...PEAK THROUGH THE DAY THURSDAY...THEN GRADUALLY LOWER
FRIDAY THROUGH SATURDAY. HAZARDOUS SEAS AND WELL ABOVE WARNING-LEVEL
SURF WILL BE THE RESULT ONCE AGAIN THROUGH THIS TIME.

TIMES OF HIGH TIDES - (RELATIVE TO MLLW DATUM)

HALEIWA...WAIALUA BAY...OAHU
2016FEB22 MONDAY  0301 AM HST 1.54 FT
2016FEB22 MONDAY  0314 PM HST 0.86 FT
2016FEB23 TUESDAY 0331 AM HST 1.47 FT

HANALEI BAY...KAUAI
2016FEB22 MONDAY  0250 AM HST 1.94 FT
2016FEB22 MONDAY  0251 PM HST 1.1  FT
2016FEB23 TUESDAY 0318 AM HST 1.84 FT

KAHULUI...MAUI
2016FEB22 MONDAY  0244 AM HST 2.42 FT
2016FEB22 MONDAY  0225 PM HST 1.62 FT
2016FEB23 TUESDAY 0308 AM HST 2.35 FT

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF WARNING UNTIL 6 AM HST TUESDAY FOR NIIHAU-KAUAI
WINDWARD- KAUAI LEEWARD-WAIANAE COAST-OAHU NORTH SHORE-OAHU
KOOLAU-MOLOKAI- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY- WINDWARD
HALEAKALA-BIG ISLAND NORTH AND EAST.

WIND ADVISORY UNTIL 6 AM HST MONDAY FOR HALEAKALA SUMMIT-BIG
ISLAND SUMMITS.

SMALL CRAFT ADVISORY UNTIL 6 PM HST TUESDAY FOR ALL HAWAIIAN
COASTAL WATERS EXCEPT MAALAEA BAY.

&&

PUBLIC/MARINE...POWELL
AVIATION...FOSTER

In the hours before

Special weather statement, Feb 21, 3:41 PM HST, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
341 PM HST SUN FEB 21 2016

HIZ001>003-006>009-012>014-017-019-020-023-025-026-220345-
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-LANAI MAKAI-MAUI WINDWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-KONA-
BIG ISLAND NORTH AND EAST-KOHALA-
341 PM HST SUN FEB 21 2016

A VERY LARGE NORTHWEST SWELL IS EXPECTED TO PRODUCE LIFE-
THREATENING CONDITIONS ALONG EXPOSED NORTH AND WEST FACING SHORES
OF THE SMALLER ISLANDS BEGINNING THIS EVENING AND CONTINUING
THROUGH MONDAY NIGHT. THESE CONDITIONS WILL SPREAD TO NORTH FACING
SHORES OF THE BIG ISLAND MONDAY AND LAST THROUGH MONDAY NIGHT. OCEAN
WATER MAY PERIODICALLY SURGE AND SWEEP OVER BEACHES AND COASTAL
ROADWAYS...ESPECIALLY FROM MIDNIGHT TONIGHT THROUGH DAYBREAK
MONDAY MORNING AROUND THE TIME OF HIGH TIDE. LARGE BREAKING
SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS WILL MAKE
ENTERING THE WATER EXTREMELY HAZARDOUS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 high surf. Local standard time, as filed.

High Surf, Niihau

When
February 21, 8:00 PM HST to February 29, 3:00 AM HST
Where
Niihau forecast zone
Reported by
Trained Spotter
Coordinates
22.011, -159.705 (the zone’s center; the record gives no point)

High Surf, Kauai Windward

When
February 21, 8:00 PM HST to February 29, 3:00 AM HST
Where
Kauai Windward forecast zone
Deaths
1 direct, 0 indirect
Reported by
Trained Spotter

High Surf, Kauai Leeward

When
February 21, 8:00 PM HST to February 29, 3:00 AM HST
Where
Kauai Leeward forecast zone
Reported by
Trained Spotter
Coordinates
22.011, -159.705 (the zone’s center; the record gives no point)

High Surf, Waianae Coast

When
February 21, 8:00 PM HST to February 29, 3:00 AM HST
Where
Waianae Coast forecast zone
Reported by
Trained Spotter
Coordinates
21.455, -157.961 (the zone’s center; the record gives no point)

High Surf, Oahu North Shore

When
February 21, 8:00 PM HST to February 29, 3:00 AM HST
Where
Oahu North Shore forecast zone
Reported by
Trained Spotter
Coordinates
21.455, -157.961 (the zone’s center; the record gives no point)

High Surf, Oahu Koolau

When
February 21, 8:00 PM HST to February 29, 3:00 AM HST
Where
Oahu Koolau forecast zone
Reported by
Trained Spotter

High Surf, Olomana

When
February 21, 8:00 PM HST to February 29, 3:00 AM HST
Where
Olomana forecast zone
Reported by
Trained Spotter
Coordinates
21.455, -157.961 (the zone’s center; the record gives no point)

High Surf, Molokai Windward

When
February 21, 8:00 PM HST to February 29, 3:00 AM HST
Where
Molokai Windward forecast zone
Reported by
Trained Spotter

High Surf, Molokai Leeward

When
February 21, 8:00 PM HST to February 29, 3:00 AM HST
Where
Molokai Leeward forecast zone
Reported by
Trained Spotter

High Surf, Maui Windward West

When
February 21, 8:00 PM HST to February 29, 3:00 AM HST
Where
Maui Windward West forecast zone
Reported by
Trained Spotter
Coordinates
21.027, -156.788 (the zone’s center; the record gives no point)

High Surf, Maui Leeward West

When
February 21, 8:00 PM HST to February 29, 3:00 AM HST
Where
Maui Leeward West forecast zone
Reported by
Trained Spotter
Coordinates
21.027, -156.788 (the zone’s center; the record gives no point)

High Surf, Maui Central Valley

When
February 21, 8:00 PM HST to February 29, 3:00 AM HST
Where
Maui Central Valley forecast zone
Reported by
Trained Spotter

High Surf, Windward Haleakala

When
February 21, 8:00 PM HST to February 29, 3:00 AM HST
Where
Windward Haleakala forecast zone
Reported by
Trained Spotter

High Surf, Kona

When
February 21, 8:00 PM HST to February 29, 3:00 AM HST
Where
Kona forecast zone
Reported by
Trained Spotter
Coordinates
19.602, -155.523 (the zone’s center; the record gives no point)

High Surf, Kohala

When
February 21, 8:00 PM HST to February 29, 3:00 AM HST
Where
Kohala forecast zone
Reported by
Trained Spotter
Coordinates
19.602, -155.523 (the zone’s center; the record gives no point)

High Surf, Big Island North and East

When
February 21, 8:00 PM HST to February 29, 3:00 AM HST
Where
Big Island North and East forecast zone
Reported by
Trained Spotter

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Surf, Kauai Windward2016-02-2528MaleIn WaterDirect

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Hawaii in 2016Every state in 2016This day in weather historyWarnings in Hawaii, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614283, 614284, 614285, 614286, 614287, 614288, 614289, 614290, 614291, 614292, 614293, 614294, 614295, 614296, 614297, 614298.